P557 The value of mercaptopurine therapy after failing azathioprine in inflammatory bowel disease patients
B. Meijer*1, M. Seinen1, N. Leijte1, C. Mulder1, A. van Bodegraven1, 2, N. de Boer1
1VU University Medical Centre, Gastroenterology and Hepatology, Amsterdam, Netherlands, 2Zuyderland Medical Centre, Internal Medicine, Geriatrics and Gastroenterology, Sittard-Geleen, Netherlands
Thiopurines have been widely accepted as immunosuppressive therapy in inflammatory bowel disease (IBD). Although considered as effective and relatively safe, many patients have to discontinue thiopurines because of intolerance or ineffectiveness. Few studies reported a beneficial switch from azathioprine (AZA) to mercaptopurine (MP) after development of adverse events (AE). We assessed the value of MP therapy after failing AZA. Primary outcome is MP tolerance after AZA intolerance. Secondary outcome is clinical benefit of switching from AZA to MP, after AZA proved to be ineffective.
In this retrospective database study, we analysed data from patients in whom AZA therapy failed because of adverse events (eg, myelotoxicity, hepatotoxicity, pancreatitis, or gastrointestinal [GI] symptoms, or ineffectiveness [based on clinical symptom scales]), who were subsequently treated with MP between 1998 and 2013 in the VU University Medical Centre.
In total, 74 patients were included, of which 38 patients (51%) switched to MP because of intolerance of AZA. Intolerance reoccurred in 22 (58%) patients, and the remaining 16 (42%) patients tolerated MP. Gastrointestinal problems (ie, nausea or abdominal cramps) was the most reported AE. In 35%, the AE that led to discontinuation of MP was the same in AZA, which is in line with the literature. AZA tended to be underdosed more often than MP (57% vs 42%; p = 0.12). A longer duration of AZA therapy was more common in MP tolerant patients (5.3 vs 1.2 months; p = 0.04). Twenty-two patients (30%) had to stop AZA due to ineffectiveness. Eight (36%) patients benefited from a shift to MP after AZA ineffectiveness. Six out of these 8 (75%) patients benefited from this switch by using allopurinol alongside MP. In all 6 patients, allopurinol was initiated due to ineffectiveness, identified by therapeutic drug monitoring (TDM) and based on a skewed thiopurine metabolism. Patients were more likely to benefit if the interval between both thiopurines was longer (4.4 vs 0.01 months; p < 0.05). The remaining 14 patients (19%) discontinued AZA for other reasons than intolerance or AEs (such as patient’s request) or were lost to follow-up.
There is evidence that patients could benefit from a switch to MP after AZA therapy failed because of intolerance; however, these numbers seem to be lower than previously suggested in the literature. This might be due to the fact that TDM is used in our centre and therapy is adjusted based on metabolite levels. For patients ineffective on AZA, a switch to MP seems beneficial only when therapy is combined with TDM and initiation of allopurinol in patients with a skewed thiopurine metabolism.